Are patient's symptoms due to their home meds?

Do a detailed interview

Heel and ankle pain was the only complaint of a patient being triaged by ED nurses at Edward Hospital in Naperville, IL, with no history of injury and no obvious signs of trauma or infection, when they learned an additional piece of information.

"After a detailed interview, the patient was diagnosed with tendinitis related to a course of the antibiotic ciprofloxacin," reports ED educator Nancy Raschke, RN.

Determining that a patient's symptoms, whether a rash, itching, confusion and agitation, or changes in heart rate or blood pressure, are related to medications the patient is taking "is truly a challenge," says Deb Warzecha, RN, BSN, MSN, an ED nurse manager at Middlesex (CT) Hospital. "Unfortunately, it is difficult to obtain accurate medication lists from patients." Patients may use multiple pharmacies or obtain medications by mail order, adds Warzecha.

Here are ways to obtain information that can help with your assessment:

• Consider uncommon side effects.

ED nurses at Edward Hospital asked about trauma, bee stings, and food allergies to determine the cause of a man's significant angioedema, and finally learned he was taking lisinopril. "Angioedema as a side effect of lisinopril occurs in approximately 0.5% of patients," Raschke says. "Based on the patient interview, the team was able to relate his symptoms to his medication list."

Another patient's blood pressure dropped after intravenous levofloxacin was administered, adds Raschke, so the ED nurse reviewed the side effects and learned that the drug can cause hypotension, though uncommonly.

• Use bedside medication verification.

The ED nurse is able to view pertinent lab results, such as potassium levels when administering a diuretic, says Raschke. "The system alerts both the physician ordering the medication and the nurse administering the medication to patient allergies and potential conflicts with other ordered medications," she says.

• Ask about previous reactions to specific medications.

"Ask your patients if they have taken the medication before, and what problems, if any, they have had with the medication about to be given," says Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center.

Before administering narcotics, Raschke asks how the patient has responded to narcotics in the past. "I am able to adjust the dosing if indicated," she says. "Common side effects, including nausea and itching, can be addressed early and hopefully prevented." (See story,below, on asking about erectile dysfunction supplements.)

Sources

For more information on determining whether a patient's symptoms are caused by medications, contact:

  • Nancy Raschke, ED Educator, Edward Hospital, Naperville, IL. Phone: (630) 527-5737. E-mail: nraschke@edward.org.
  • Deb Warzecha, RN, BSN, MSN, NEA-BC, Nurse Manager, Emergency Department, Middlesex (CT) Hospital. Phone: (860) 358-3210. E-mail: deborah.warzecha@midhosp.org
  • Jeannette Witzel, RN, CEN, Emergency Department, Ukiah (CA) Valley Medical Center. Phone: (707) 462-7261. E-mail: jenjenialso@gmail.com.

Clinical Tip

Ask if patient takes erectile dysfunction supplements

When an elderly man reported palpatations and near-syncope, emergency nurses failed to ask if he was taking an erectile dysfunction supplement before a routine cardiac workup was initiated, reports Jeannette Witzel, RN, CEN, an ED nurse at Ukiah (CA) Valley Medical Center.

"After the decision was made to admit the patient, he admitted taking twice the recommended dose of a male-enhancing supplement, which was obtained online," she says. "Due to the patient's age and chronic medical history, the team did not consider this."

If an elderly man or woman presents with chest pain, Witzel says to always ask if he or she is taking Viagra, Cialis, or Levitra, all of which could cause severe hypotension and even death if nitroglycerin is given.